Adaynasmile

Just another day in paradise…

Type 1 Diabetes 101: Glucagon

Leave a comment

I thought it might be nice to do a series of informative posts for any of you who are unfamiliar with Type 1 Diabetes or someone who has been recently diagnosed or had a loved one recently diagnosed. I know it would make more sense to start out with the basics of diabetes itself, definitions, explanations, research, etc, but I thought that Glucagon is a mystery to so many people that perhaps it would be the most beneficial.

First of all, lets start with explaining what Glucagon is. Here is the Wikipedia definition:

“Glucagon, a peptide hormone secreted by the pancreas, raises blood glucose levels. Its effect is opposite that of insulin, which lowers blood glucose levels.[1] The pancreas releases glucagon when blood sugar (glucose) levels fall too low. Glucagon causes the liver to convert stored glycogen into glucose, which is released into the bloodstream. High blood glucose levels stimulate the release of insulin. Insulin allows glucose to be taken up and used by insulin-dependent tissues. Thus, glucagon and insulin are part of a feedback system that keeps blood glucose levels at a stable level. Glucagon belongs to a family of several other related hormones.”

Clear as mud?

Basically when a person has low blood sugars the body releases glucagon to help bring the blood sugar up. When a person has diabetes glucagon can easily be depleted from the body. When that happens it is possible that the diabetic person or caretakers will not be able to get the blood sugars up on their own. The person may go into a comatose state, may be unable to keep food down, etc. It is important to always try to increase the blood sugars with food or beverage containing carbs before using the glucagon.

It is also important to keep in close contact with your endocrinologist or the doctor on call when using the glucagon. I have NEVER used it without being told to do so by the doctor on call.

Now let me give you an idea of how to use the glucagon. This is just a reference and not intended to replace doctor’s instructions. My hope is that this can be a guide and calming source of information for something that can seem scary and overwhelming. I promise that using the glucagon is far less scary then having your child or loved one go into a coma and being put into the ICU. This is your friend in emergencies and should be thought of in such a light.

Make sure you check the date on your Glucagon kit. We always make sure that we have 3 glucagon kits that are not expired on hand at all times. We keep one in our go bag (more on that in another post), one in our kitchen with the other diabetic testing supplies, and one upstairs near his bed. This way, if we have an emergency, we always have one available and close at hand. Always make sure that your kit is not expired and has not been exposed to extreme temperatures.

Here is what it will look like when you open it. There is a vial, and a syringe. There should also be instructions that will walk you through the process. I will say that these can be helpful when you are panicked and can’t seem to remember anything.

Now take the lid off of the vial and the cap off of the syringe. Inject the liquid in the syringe into the vial.

Swirl the liquid. DO NOT SHAKE. A gentle swirl is all you need. This will mix the powder from the vial and the liquid from the syringe, without creating too many bubbles. (Note: Mine has bubbles. This kit was left in a hot car during 100 degree weather. It is no longer good. Do not mind the bubbles in my vial. Your vial should have significantly less bubbles.)Pull the syringe back, allowing air into the syringe, and inject it into the vial. Invert the vial and draw out the glucagon from the vial.

Now for the scary part. See how big this needle is in comparison to my son’s normal needle? Its HUGE. Not only is it thicker, but it is also longer.

This needs to be injected into a fatty area. The butt or thighs are the best places to inject it. For someone as small as my son, a half dose should be enough but I have been repeatedly told that you cannot overdose on glucagon. Just follow the doctor’s instructions on how much to administer. Make sure to turn the patient on their side before injecting. A possible side effect is vomiting and you do not want the patient to choke on their own vomit.

And that’s it! You’ve done it! Check sugars, try to get some protein into your diabetic and follow all other doctor’s instructions. Chances are you will see a vast improvement within about 15 minutes of administration of the glucagon.

NOTE: I want to make sure that I am clear. Glucagon is a serious thing to use. Make sure that you NEVER use it without the supervision of a doctor. If you have to give it in an emergency situation without getting in touch with a doctor first, make sure you call 911 to get medical attention. More than likely a patient who has had to have glucagon administered will need additional attention from their endocrinologist either over the phone or in person. It is not to be afraid of, but at the same time, caution should be used in administration.

Blessings,

About these ads

Author: adaynasmile

I am a "domestic engineer" who enjoys dabbling in a variety of different artistic endeavors. I am blessed to be the wife of a wonderful man, and the mother of three handsome young men. These four men are the light of my life. Our life has a different set of challenges from many people, as we live the life of a military family, supporting my husband as he serves in the Air Force. The older boys are also Irish Twins, and are almost exactly 9 months apart. S was diagnosed with Type 1 diabetes in September 2011, which has brought its own challenges. T was diagnosed with hypoglycemia in September 2012. We live a hard life but one we wouldn't trade for the world. This blog is a place for me to share our life stories, my creative experiments, links to various things that I discover online, and any random thoughts that I may have. Thanks for checking it out!

I love to hear what you are thinking!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s